This section is from the book "A Text-Book Of Pharmacology, Therapeutics And Materia Medica", by T. Lauder Brunton. Also available from Amazon: A text-book of pharmacology, therapeutics and materia medica.
The vagus-centre may be also stimulated reflexly, and slowing or stoppage of the heart produced by irritation of sensory nerves. This stimulation occurs most readily through the nasal, dental, or other branches of the fifth nerve, the nucleus of which is closely connected with that of the vagus, or through the sensory branches of the vagus itself, but it may also be induced through almost any sensory, and some sympathetic nerves, if the stimulus be strong.
The vagus-centre in rabbits appears to be very readily stimulated through the nasal nerves, for the application of any strong vapour such as ammonia or chloroform to the nose not only induces closure of the nostrils and stoppage of respiration, but also complete arrest of the heart's pulsations. It appears also to be very sensitive to venous blood. Stoppage of the heart may occur in man from irritation of a sensory nerve, even under chloroform anaesthesia, and indeed I believe that in excision of the eyeball the heart usually misses one beat at the moment the nerves are divided.
1 Vide Dissertation on Aconitine under Bohm's direction, by C. Ewers, Dorpat, 1873.
2 Von Bezold and Hirt, Wurzburger physiol. Untersuch. i. p. 103.
3 Brunton and Pye, Phil. Trans., 1877, p. 627.
4 Traube and others.
5 Traube, Med. Centralztg. 1862 and 1863, No. 9; Centralblatt f. d. med. Wiss. 1863, pp. 1ll and 159; Rosenthal, Centralblatt f. d. med. Wiss., 1863, p. 737.
6 Fraser, Trans. of Boy. Soc. of Edinburgh, 1867, reprint, p. 39; for other literature vide Harnack, Arch. f. exp. Path. u. Pharm., Bd. v. p. 446.
In dogs, stoppage of the heart and death may occur from irritation of the stomach, even when complete anaesthesia has been produced by chloroform. Some years ago, when making a gastric fistula in a dog, the animal, which was in a state of profound anaesthesia from chloroform, suddenly died when the stomach was laid hold of with forceps. This occurred in a second case just as the cannula was being introduced. On mentioning the subject to Professor Schiff, he informed me that he had had several cases of a similar sort when using chloroform as an anaesthetic, but had none after he began to use ether instead. I found also on using ether that no further death occurred.
If, instead of causing a slowness of the pulse, the drug produces quickening, it may be due to paralysis of the vagi, to stimulation of the accelerating nerves, or to direct action on the heart itself. We ascertain whether the drug has paralysed the ends of the vagus in the heart by injecting it, and then irritating the vagi in the neck by a faradaic current. If we find that we are no longer able to slow or stop the heart by stimulation of the vagi, we conclude that the drug has paralysed these nerves. This action is well-marked in the case of atropine.